# SDR CA120222010

- Difficulty date: February 17, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Pilats PC1247
- Aircraft time: 830 hours
- Engine: Pwa PT6A67B
- Propeller: Hartzl HCE4A3D
- System (JASC): 2710 · Aileron Control System
- Part: Aileron Sys
- Condition: Binding
- Stage of operation: CR
- How discovered: O
- Nature of condition: F, J
- Precautionary procedure: A

## Discrepancy

(CAN) ON DEPARTURE, ACFT WAS HELD AT A LOWER ALTITUDE FOR APRROXIMATELY 15 MINUTES THROUGH MODERATE TO HEAVY RAIN WITH OAT AT-1C.  ACFT LEVELED OUT AT FL 260, OAT -45C, WITH AUTOPILOT ON, PILOT NOTED A SLIGHT SIDE TO SIDE OSCILLATION, WITH SLIGHT ALTITUDE GAIN/LOSS.  PILOT ATTEMPTED TO DISENGAGE THE AUTOPILOT TO RE-TRIM THE ACFT.  AUTOPILOT APPEARED TO DISENGAGE, BUT AILERON ROLL CONTROL WAS STILL STIFF AS IF AUTOPILOT WAS NOT RELEASED.  PITCH WITH ELEVATOR CONTROL WAS NORMAL FOR FLIGHT CONTROLS FLYING.  PILOT ATTEMPTED TO DISENGAGE AUTOPILOT BY ACTIVATING TRIM ENGAGE TRIGGER, PUSHING AUTOPILOT DISENGAGE SWITCH ON CONTROL WHEEL, DISENGAGING AUTOPILOT ON AUTOPILOT CONTROL PANEL, AND BY PULLING AUTOPILOT CIRCUIT BREAKER. NONE OF THESE ACTIONS RELEASED STIFFNESS OF THE ROLL CONTROL.  PILOT WAS ABLE TO ROLL THE PLANE SLIGHTLY AS IF OVERPOWERING AN ENGAGED AUTOPILOT.  WHEN PILOT DIVERTED COURSE 90 DEGREES USING AUTOPILOT, ROLL ANNUNCIATED ON THE EADI.  ON DESCENT THROUGH 5000 FT, OAT -1C. AUTOPILOT WAS DISENGAGED AND NOW ROLL CONTROL THROUGH PILOTS CONTROL WHEEL FELT NORMAL.  AUTOPILOT TESTED NORMAL ON GROUND AND NO FAULTS WERE FOUND WITH AILERON CONTROL SYS.  FAULT WAS NOT REPRODUCED ON THE GROUND.  AN EXACT CAUSE OF STIFF AILERONS COULD NOT BE DETERMINED.  ROLL SERVO CLUTCH MAY HAVE STUCK IN ENGAGED POSITION.  A MORE LIKELY CAUSE, DUE TO AUTOPILOT HAVING DIFFICULTY MANEUVERING  ACFT, IS THE AILERON FLIGHT CONTROLS THAT WERE STIFF, LIKELY DUE TO ICE FORMATION.  PUSH-PULL TUBE IN THE T/E OF WING COULD HAVE ACCUMULATED ICE NEAR THE GUIDES, RESTRICTING MOVEMENT.  HEAVY MOISTURE WAS FOUND IN THIS AREA. IT IS POSSIBLE THAT ICE FORMED SOMEWHERE ELSE IN THE AILERON CONTROL SYSTEM, INHIBITING MOVEMENT.
